Kansas, 2012

Hail in Kansas, May 27, 2012

May 27, 2012 · NWS ICT · 3 events in 1 county or zone

A small hail event was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small hail event was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 27, 4:51 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, May 27, 4:51 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT SUN MAY 27 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: STRONG THUNDERSTORMS...WIND SHIFT ASSOCIATED WITH
COLD FRONT.

LATEST ANALYSIS DATA AND SHORT TERM MODEL DATA SUPPORTS IDEA OF
BETTER COVERAGE OF STRONG-SEVERE THUNDERSTORMS THIS EVENING ACROSS
CENTRAL KANSAS...BUT ALSO SOME CONVECTION FURTHER SOUTH INTO SOUTH
CENTRAL KS. WILL USE TEMPO TS AT RSL AND SLN WITH VCTS AT HUT FOR
A SEVERAL HOUR WINDOW. STRONG DAMAGING WIND GUSTS AND LARGE HAIL
WILL BE ASSOCIATED WITH THESE STORMS. FRONT WILL COME THROUGH RSL
AROUND 07-08Z...ICT AROUND 14Z...AND CNU JUST AFTER FORECAST VALID
PERIOD. GUSTY SOUTHERLY WINDS WILL SHIFT TO GUSTY NORTHWESTERLY
BEHIND FRONTAL PASSAGE. VFR CONDITIONS OUTSIDE THUNDERSTORM ACTIVITY.

JMC

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SUN MAY 27 2012/

DISCUSSION...
FORECAST CHALLENGES...CONVECTIVE CHANCES/TRENDS THRU MUCH OF THE
NEXT SEVEN DAYS...AND TEMPERATURE TRENDS THIS WEEK.

TONIGHT-MONDAY
A SIGNIFICANT SHORTWAVE WITHIN THE MEAN UPPER LONGWAVE WILL
EJECT NORTHEAST FROM COLORADO INTO THE NORTHERN PLAINS THRU
THE EVENING...AS THE SURFACE DRY-LINE/COLD FRONT ADVANCES EAST
ACROSS WESTERN KANSAS. THE RESULTANT MID-LEVEL COOLING AND
ASCENT ASSOCIATED WITH THE APPROACHING TROF COMBINED WITH THE
FRONTAL CONVERGENCE WILL PROMOTE DEEP CONVECTION ALONG THE COLD
FRONT FROM NEBRASKA INTO KANSAS THIS EVENING. THE COMBO OF
INSTABILITY AND SHEAR WILL SUPPORT SEVERE CONVECTION WITH A
TRANSITION FROM HYBRID SUPERCELLS TO A QUASI-LINEAR MODE FROM
THE EVENING INTO THE OVERNIGHT HOURS. IN THIS REGARD THE BETTER
COVERAGE AND RISK FOR SEVERE STORMS STILL LOOKS TO RESIDE FROM
CENTRAL KANSAS INTO NEBRASKA...AND WILL CONTINUE THE SPIRIT OF
THE CURRENT HAZARDOUS WEATHER OUTLOOK FOR TONIGHT.

THE SURFACE COLD FRONT WILL CONTINUE TO SLIDE EAST ACROSS MUCH
OF THE FORECAST AREA DURING MONDAY...AS THE MEAN UPPER TROF LIFTS
BODILY NORTHEAST ACROSS THE NORTHERN PLAINS. WHILE THE COMBO OF
CONVERGENCE/INSTABILITY AND SHEAR LOOK RELATIVELY LESS FAVORABLE
WILL CONTINUE TO SHOW SLIGHT TO MODEST POPS ACROSS SOUTHEAST
KANSAS.

TUESDAY-THURSDAY
SOMEWHAT DRIER/MORE STABLE AIR LOOKS TO ADVECT SOUTH ACROSS MOST
OF THE AREA MONDAY NIGHT INTO MUCH OF TUESDAY...AS THE SURFACE
FRONT PUSHES SOUTH AND BECOMES QUASI-STATIONARY ACROSS THE
SOUTHERN PLAINS. CHANCES FOR ELEVATED CONVECTION IS THEN EXPECTED
TO INCREASE DURING THE MID-WEEK PERIODS...AS MOISTURE RETURNS
NORTH AND INTERACTS WITH A DISTURBED NORTHWEST UPPER FLOW REGIME.
A LEAD WEAKER SHORTWAVE LOOKS TO RIPPLE THRU THE AREA BY TUESDAY
NIGHT...WITH A STRONGER TROF DEPICTED LATE WEDNESDAY INTO
THURSDAY. THE CURRENT UP-TREND TO POPS SEEMS REASONABLE DURING
THESE PERIODS ALONG WITH COOLER TEMPERATURES.

FRIDAY-SUNDAY
PRECIP CHANCES LOOK TO DWINDLE BY THE END OF THE WEEK AND
PERHAPS INTO THE WEEKEND...WITH A GENERAL DEPICTION OF MEAN
GEOPOTENTIAL HEIGHT RISES/RIDGING ALOFT DEVELOPING TOWARD THE
PLAINS. SOME PRECIP WAS ADDED ON THE NIGHT SHIFT FOR SATURDAY
WHICH COULD BE TIED TO ELEVATED WARM/MOIST ADVECTION ON THE EDGE
OF A MUCH WARMER DOME OF AIR THAT BEGINS TO BUILD IN DURING THE
WEEKEND. OTHERWISE THE HEAT LOOKS TO RETURN IN EARNEST AGAIN BY
NEXT SUNDAY.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  89  61  85 /  20  10  10  10
HUTCHINSON      65  87  59  84 /  30  10  10  10
NEWTON          67  87  60  83 /  30  10  10  10
ELDORADO        69  89  61  84 /  30  20  10  10
WINFIELD-KWLD   68  90  62  86 /  20  20  10  20
RUSSELL         56  85  54  81 /  70  10  10  10
GREAT BEND      57  86  56  82 /  70  10  10  10
SALINA          64  86  57  83 /  60  10  10  10
MCPHERSON       65  87  58  83 /  40  10  10  10
COFFEYVILLE     70  89  65  87 /  20  30  20  20
CHANUTE         70  88  62  85 /  20  30  10  10
IOLA            69  88  61  84 /  20  30  10  10
PARSONS-KPPF    70  89  63  86 /  20  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>051-
067-068-082-083-091-092.

&&
Hazardous weather outlook, May 27, 6:50 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT SUN MAY 27 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
750 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PORTIONS
OF CENTRAL KANSAS...AHEAD OF A DRYLINE AND COLD FRONT. THE HIGHEST
CHANCES WILL EXIST NORTHWEST OF A LYONS TO SALINA LINE. WHILE A
BRIEF TORNADO WILL BE POSSIBLE EARLY THIS EVENING...THE MAIN SEVERE RISKS
ARE EXPECTED TO BE LARGE HAIL TO THE SIZE OF GOLF BALLS ALONG WITH
DOWNBURST WINDS TO 75 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY ACROSS THE FLINT HILLS
AND SOUTHEAST KANSAS. A FEW STRONG TO SEVERE STORMS WILL REMAIN A
REMOTE POSSIBILITY DURING THE AFTERNOON...MAINLY ACROSS
SOUTHEAST KANSAS.

CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO
NORTH ACROSS THE AREA FROM TUESDAY THROUGH THURSDAY. ANY STORMS
THAT DEVELOP THROUGH THE MID-WEEK PERIOD WILL HAVE THE POTENTIAL
TO BE STRONG.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON SATURDAY. THE
RISK FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR
LOCATIONS MAINLY NORTHWEST OF A LYONS TO SALINA LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 27, 8:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN MAY 27 2012

KSZ032-280245-
RUSSELL-
905 PM CDT SUN MAY 27 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF GALATIA...OR 19 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 50 MPH.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND MAY
INTENSIFY. WINDS OF 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3905 9905 3910 9905 3914 9902 3914 9857
      3870 9857 3870 9858 3869 9904 3870 9905
TIME...MOT...LOC 0204Z 233DEG 43KT 3871 9907

PEARCE

The radar

The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Russell

When
May 27, 8:40 PM CST to 8:41 PM CST
Where
Russell County, 0.69 mi S of Russell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.870, -98.850

Hail, Russell

When
May 27, 8:41 PM CST to 8:42 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.890, -98.850

Hail, Russell

When
May 27, 8:43 PM CST to 8:44 PM CST
Where
Russell County, 2.15 mi E of (Rsl)russell Muni Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -98.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384520, 384521, 384522.